Wyoming, 2020

Hail in Wyoming, May 23, 2020

May 23, 2020 · NWS CYS · 1 event in 1 county or zone

Strong thunderstorms developed pre-squall line in far eastern Wyoming with up to penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorms developed pre-squall line in far eastern Wyoming with up to penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 23, 1:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 23, 1:20 PM MST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
220 PM MDT Sat May 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 220 PM MDT Sat May 23 2020

Convection initiating over se Wy as an upper shortwave approaches
the area from western Wy. Expect this activity to continue
increasing over the plains through this evening, aided by a cool
front which will pass across the CWA this evening. Some severe
storms possible with the most likely area over far east Wy into
the panhandle, where a severe tstm watch has been issued. Should
see storm build into a line early this evening as they progress
across the Panhandle. Activity should exit the panhandle later
this evening with cooler air building in behind the front. Chilly
temps out west tonight with mins falling close to 30 degrees.

Sunday will be cooler with scattered showers as the main upper
trough moves slowly across the area with even a little snow over
the higher peaks through Sunday evening. Another cool night Sunday
night as a surface high settles over Wyoming behind the departing
upper trough.

.LONG TERM...(Monday through Saturday)
Issued at 220 PM MDT Sat May 23 2020

A generally drier and warmer weather pattern expected over the CWA
next week as an upper ridge builds over the western CONUS. A few
weak shortwaves may ride through the ridge and across the region
especially later in the week which will bring widely scattered
showers and storms at that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1134 AM MDT Sat May 23 2020

VFR anticipated at all terminals to start the next 6 hour period.
Low clouds should dissipate over the northern Nebraska Panhandle
the next 1-2 hours ahead of the developing TS/VCTS expected later
this afternoon and evening. Fluctuations at terminals between MVFR
and VFR can be expected when VCTS and TS occur. Looking at short
term hi-res models for VCSH and associated convection to start
near the 19Z- 20Z time, moving from southwest to northeast.
Amendments may be necessary in the event that convection begins to
bow out and form a cluster by afternoon and evening. Expect gusty
winds 15-25 knots at times, with the NE Panhandle terminals
experiencing up to 30 knot wind gusts by 0Z.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Sat May 23 2020

Scattered to numerous showers and thunderstorms are expected to move
across the plains into this evening before ending. A cold front
will also move across the area this evening bringing cooler
conditions tonight through Sunday. Scattered showers are still
expected Sunday with some snow over the higher peaks.  Drier
conditions are then expected to set in beginning Monday with
temperatures warming.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...RE
LONG TERM...RE
AVIATION...BW
FIRE WEATHER...RE
Hazardous weather outlook, May 23, 2:19 AM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MDT Sat May 23 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
240930-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop along and ahead of a surface
front moving into southeast Wyoming this afternoon. Strong to
severe thunderstorms will be possible, especially along and east
of a line from Douglas to Cheyenne. The primary hazards will be
hail up to the size of ping pong balls and damaging wind gusts of
60 mph or higher. Heavy rainfall may lead to localized minor
flooding. The thunderstorms will weaken later this evening.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Isolated afternoon and early evening thunderstorms will be possible
Sunday and again late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation may be required between 1 PM this afternoon and
9 PM this evening.

WYZ103>106-109>117-240930-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
319 AM MDT Sat May 23 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widely scattered thunderstorms will develop along and west of the
Laramie Range this afternoon. Gusty winds and small hail will be
possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snow showers will develop over the higher elevations Sunday through
Monday morning. A couple inches of snow is likely above 8500 feet.

Isolated afternoon and early evening thunderstorms will be possible
late next week. Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, May 23, 12:57 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
157 PM MDT Sat May 23 2020

WYZ118-119-232030-
Central Laramie County WY-East Laramie County WY-
157 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 230
PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hillsdale, or 13 miles northeast of Cheyenne. This storm was nearly
stationary.

Penny size hail will be possible with this storm.

Locations impacted include...
Hillsdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4118 10460 4130 10468 4145 10451 4123 10437
TIME...MOT...LOC 1956Z 232DEG 3KT 4126 10457

Hammer
Special weather statement, May 23, 1:22 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
222 PM MDT Sat May 23 2020

WYZ108-232115-
Goshen County WY-
222 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GOSHEN COUNTY UNTIL
315 PM MDT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Meriden Rest Area, or 34 miles south of
Torrington, moving northeast at 10 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Goshen County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4157 10437 4157 10454 4176 10446 4169 10413
TIME...MOT...LOC 2022Z 208DEG 10KT 4161 10443

Hammer
Special weather statement, May 23, 1:52 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT Sat May 23 2020

WYZ107-108-232130-
East Platte County WY-Goshen County WY-
252 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 330 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Slater, or 23 miles southeast of Wheatland, moving
northeast at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Yoder, Veteran and Slater.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4174 10457 4182 10476 4206 10467 4194 10425
TIME...MOT...LOC 2052Z 204DEG 10KT 4181 10463

Hammer
Special weather statement, May 23, 1:57 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
257 PM MDT Sat May 23 2020

WYZ118-119-232145-
Central Laramie County WY-East Laramie County WY-
257 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE COUNTY UNTIL
345 PM MDT...

At 257 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Gun Barrel, or 26 miles northeast of Cheyenne, moving
east at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Albin and Gun Barrel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4140 10447 4156 10423 4156 10413 4138 10406
      4125 10406 4122 10441
TIME...MOT...LOC 2057Z 256DEG 12KT 4133 10435

Hammer
Special weather statement, May 23, 2:27 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
327 PM MDT Sat May 23 2020

WYZ108-232215-
Goshen County WY-
327 PM MDT Sat May 23 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOSHEN COUNTY UNTIL 415
PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Veteran, or 14 miles southwest of Torrington, moving northeast at 25
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Torrington, Lingle, Yoder and Veteran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Wyoming.

LAT...LON 4193 10461 4235 10444 4216 10407 4201 10406
      4181 10434
TIME...MOT...LOC 2127Z 212DEG 20KT 4193 10439

Hammer

The radar

The Cheyenne radar (KCYS), 111 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Goshen

When
May 23, 2:45 PM MST
Where
Goshen County, 3.6 mi NNW of Cottier
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.070, -104.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882906.